Describability via ubiquity and eutaxy in Diophantine approximation
Annales Mathématiques Blaise Pascal, Tome 22 (2015) no. S2, pp. 1-149.

We present a comprehensive framework for the study of the size and large intersection properties of limsup sets that arise naturally in Diophantine approximation and multifractal analysis. This setting encompasses the classical ubiquity techniques, as well as the mass and the large intersection transference principles, thereby leading to a thorough description of the properties in terms of Hausdorff measures and large intersection classes associated with general gauge functions. The sets issued from eutaxic sequences of points and optimal regular systems may naturally be described within this framework. The discussed applications include the classical homogeneous and inhomogeneous approximation, the approximation by algebraic numbers, the approximation by fractional parts, the study of uniform and Poisson random coverings, and the multifractal analysis of Lévy processes.

DOI : https://doi.org/10.5802/ambp.349
Classification : 11J82,  11J83,  28A78,  28A80,  60D05,  60G17,  60G51
@article{AMBP_2015__22_S2_1_0,
     author = {Durand, Arnaud},
     title = {Describability via ubiquity and eutaxy in Diophantine approximation},
     journal = {Annales Math\'ematiques Blaise Pascal},
     pages = {1--149},
     publisher = {Annales math\'ematiques Blaise Pascal},
     volume = {22},
     number = {S2},
     year = {2015},
     doi = {10.5802/ambp.349},
     language = {en},
     url = {www.numdam.org/item/AMBP_2015__22_S2_1_0/}
}
Durand, Arnaud. Describability via ubiquity and eutaxy in Diophantine approximation. Annales Mathématiques Blaise Pascal, Tome 22 (2015) no. S2, pp. 1-149. doi : 10.5802/ambp.349. http://www.numdam.org/item/AMBP_2015__22_S2_1_0/

[1] Baker, A.; Schmidt, Wolfgang M. Diophantine approximation and Hausdorff dimension, Proc. London Math. Soc. (3), Volume 21 (1970), pp. 1-11 | MR 271033 | Zbl 0206.05801

[2] Barral, Julien; Seuret, Stéphane Heterogeneous ubiquitous systems in d and Hausdorff dimension, Bull. Braz. Math. Soc. (N.S.), Volume 38 (2007) no. 3, pp. 467-515 | Article | MR 2344210 | Zbl 1131.28003

[3] Barral, Julien; Seuret, Stéphane Ubiquity and large intersections properties under digit frequencies constraints, Math. Proc. Cambridge Philos. Soc., Volume 145 (2008) no. 3, pp. 527-548 | Article | MR 2464774 | Zbl 1231.28008

[4] Barral, Julien; Seuret, Stéphane A localized Jarník-Besicovitch theorem, Adv. Math., Volume 226 (2011) no. 4, pp. 3191-3215 | Article | MR 2764886 | Zbl 1223.11090

[5] Beresnevich, Victor On approximation of real numbers by real algebraic numbers, Acta Arith., Volume 90 (1999) no. 2, pp. 97-112 | MR 1709049 | Zbl 0937.11027

[6] Beresnevich, Victor Application of the concept of regular systems of points in metric number theory, Vestsī Nats. Akad. Navuk Belarusī Ser. Fīz.-Mat. Navuk (2000) no. 1, p. 35-39, 140 | MR 1773667

[7] Beresnevich, Victor; Dickinson, Detta; Velani, Sanju Measure theoretic laws for lim sup sets, Mem. Amer. Math. Soc., Volume 179 (2006) no. 846, pp. x+91 | Article | MR 2184760 | Zbl 1129.11031

[8] Beresnevich, Victor; Velani, Sanju A mass transference principle and the Duffin-Schaeffer conjecture for Hausdorff measures, Ann. of Math. (2), Volume 164 (2006) no. 3, pp. 971-992 | Article | MR 2259250 | Zbl 1148.11033

[9] Bertoin, Jean Lévy processes, Cambridge Tracts in Mathematics, Volume 121, Cambridge University Press, Cambridge, 1996, pp. x+265 | MR 1406564 | Zbl 0861.60003

[10] Besicovitch, A. S. Sets of Fractional Dimensions (IV): On Rational Approximation to Real Numbers, J. London Math. Soc., Volume S1-9 (1934) no. 2, pp. 126 | Article | MR 1574327 | Zbl 0009.05301

[11] Biermé, Hermine; Estrade, Anne Covering the whole space with Poisson random balls, ALEA Lat. Am. J. Probab. Math. Stat., Volume 9 (2012), pp. 213-229 | MR 2923191 | Zbl 1277.60094

[12] Bugeaud, Y.; Durand, A. Metric Diophantine approximation on the middle-third Cantor set (2015) (To appear in J. Eur. Math. Soc.)

[13] Bugeaud, Yann Approximation by algebraic integers and Hausdorff dimension, J. London Math. Soc. (2), Volume 65 (2002) no. 3, pp. 547-559 | Article | MR 1895732 | Zbl 1020.11049

[14] Bugeaud, Yann Approximation par des nombres algébriques de degré borné et dimension de Hausdorff, J. Number Theory, Volume 96 (2002) no. 1, pp. 174-200 | MR 1931199 | Zbl 1038.11049

[15] Bugeaud, Yann A note on inhomogeneous Diophantine approximation, Glasg. Math. J., Volume 45 (2003) no. 1, pp. 105-110 | Article | MR 1972699 | Zbl 1039.11048

[16] Bugeaud, Yann Approximation by algebraic numbers, Cambridge Tracts in Mathematics, Volume 160, Cambridge University Press, Cambridge, 2004, pp. xvi+274 | Article | MR 2136100 | Zbl 1055.11002

[17] Bugeaud, Yann An inhomogeneous Jarník theorem, J. Anal. Math., Volume 92 (2004), pp. 327-349 | Article | MR 2072751 | Zbl 1148.11035

[18] Bugeaud, Yann Intersective sets and Diophantine approximation, Michigan Math. J., Volume 52 (2004) no. 3, pp. 667-682 | Article | MR 2097404 | Zbl 1196.11103

[19] Cassels, J. W. S. An introduction to Diophantine approximation, Cambridge Tracts in Mathematics and Mathematical Physics, No. 45, Cambridge University Press, New York, 1957, pp. x+166 | MR 87708 | Zbl 0077.04801

[20] Drmota, Michael; Tichy, Robert F. Sequences, discrepancies and applications, Lecture Notes in Mathematics, Volume 1651, Springer-Verlag, Berlin, 1997, pp. xiv+503 | MR 1470456 | Zbl 0877.11043

[21] Durand, Arnaud Propriétés d’ubiquité en analyse multifractale et séries aléatoires d’ondelettes à coefficients corrélés (2007) (Ph. D. Thesis)

[22] Durand, Arnaud Sets with large intersection and ubiquity, Math. Proc. Cambridge Philos. Soc., Volume 144 (2008) no. 1, pp. 119-144 | Article | MR 2388238 | Zbl 1239.11076

[23] Durand, Arnaud Ubiquitous systems and metric number theory, Adv. Math., Volume 218 (2008) no. 2, pp. 368-394 | Article | MR 2407939 | Zbl 1138.11029

[24] Durand, Arnaud Large intersection properties in Diophantine approximation and dynamical systems, J. Lond. Math. Soc. (2), Volume 79 (2009) no. 2, pp. 377-398 | Article | MR 2496520 | Zbl 1169.28007

[25] Durand, Arnaud Singularity sets of Lévy processes, Probab. Theory Related Fields, Volume 143 (2009) no. 3-4, pp. 517-544 | Article | MR 2475671 | Zbl 1163.60004

[26] Durand, Arnaud On randomly placed arcs on the circle, Recent developments in fractals and related fields (Appl. Numer. Harmon. Anal.), Birkhäuser Boston, Inc., Boston, MA, 2010, pp. 343-351 | Article | MR 2743004 | Zbl 1218.60007

[27] Durand, Arnaud; Jaffard, Stéphane Multifractal analysis of Lévy fields, Probab. Theory Related Fields, Volume 153 (2012) no. 1-2, pp. 45-96 | Article | MR 2925570 | Zbl 1247.60066

[28] Dvoretzky, Aryeh On covering a circle by randomly placed arcs, Proc. Nat. Acad. Sci. U.S.A., Volume 42 (1956), pp. 199-203 | MR 79365 | Zbl 0074.12301

[29] Erdős, P. Representations of real numbers as sums and products of Liouville numbers, Michigan Math. J., Volume 9 (1962), p. 59-60 | MR 133300 | Zbl 0114.26306

[30] Falconer, K. J. Classes of sets with large intersection, Mathematika, Volume 32 (1985) no. 2, p. 191-205 (1986) | Article | MR 834489 | Zbl 0606.28003

[31] Falconer, K. J. Sets with large intersection properties, J. London Math. Soc. (2), Volume 49 (1994) no. 2, pp. 267-280 | Article | MR 1260112 | Zbl 0798.28004

[32] Falconer, Kenneth Fractal geometry, John Wiley & Sons, Inc., Hoboken, NJ, 2003, pp. xxviii+337 (Mathematical foundations and applications) | Article | MR 2118797 | Zbl 1285.28011

[33] Fan, Ai-Hua; Wu, Jun On the covering by small random intervals, Ann. Inst. H. Poincaré Probab. Statist., Volume 40 (2004) no. 1, pp. 125-131 | Article | Numdam | MR 2037476 | Zbl 1037.60010

[34] Jaffard, Stéphane The multifractal nature of Lévy processes, Probab. Theory Related Fields, Volume 114 (1999) no. 2, pp. 207-227 | Article | MR 1701520 | Zbl 0947.60039

[35] Jaffard, Stéphane On lacunary wavelet series, Ann. Appl. Probab., Volume 10 (2000) no. 1, pp. 313-329 | Article | MR 1765214 | Zbl 1063.60053

[36] Jaffard, Stéphane Wavelet techniques in multifractal analysis, Fractal geometry and applications: a jubilee of Benoît Mandelbrot, Part 2 (Proc. Sympos. Pure Math.) Volume 72, Amer. Math. Soc., Providence, RI, 2004, pp. 91-151 | MR 2112122 | Zbl 1093.28005

[37] Jarník, V. Diophantischen Approximationen und Hausdorffsches Mass, Mat. Sb., Volume 36 (1929), pp. 371-381

[38] Jarník, V. Über die simultanen Diophantischen Approximationen, Math. Z., Volume 33 (1931) no. 1, pp. 505-543 | MR 1545226

[39] Khintchine, A. Zur metrischen Theorie der diophantischen Approximationen, Math. Z., Volume 24 (1926) no. 1, pp. 706-714 | Article | MR 1544787

[40] Khintchine, A. Ein Satz über lineare diophantische Approximationen, Math. Ann., Volume 113 (1937) no. 1, pp. 398-415 | Article | MR 1513100 | Zbl 0015.15402

[41] Kingman, J. F. C. Poisson processes, Oxford Studies in Probability, Volume 3, The Clarendon Press, Oxford University Press, New York, 1993, pp. viii+104 (Oxford Science Publications) | MR 1207584 | Zbl 0771.60001

[42] Koksma, J. F. Über die Mahlersche Klasseneinteilung der transzendenten Zahlen und die Approximation komplexer Zahlen durch algebraische Zahlen, Monatsh. Math. Phys., Volume 48 (1939), pp. 176-189 | MR 845 | Zbl 0021.20804

[43] Kurzweil, J. On the metric theory of inhomogeneous diophantine approximations, Studia Math., Volume 15 (1955), pp. 84-112 | MR 73654 | Zbl 0066.03702

[44] Lesca, J. Sur les approximations diophantiennes à une dimension (1968) (Ph. D. Thesis)

[45] Mahler, Kurt Zur Approximation der Exponentialfunktion und des Logarithmus., J. Reine Angew. Math., Volume 166 (1932), pp. 118-150 | Article | MR 1581302 | Zbl 0003.38805

[46] Mandelbrot, Benoit B. Renewal sets and random cutouts, Z. Wahrscheinlichkeitstheorie und Verw. Gebiete, Volume 22 (1972), pp. 145-157 | MR 309162 | Zbl 0234.60102

[47] Mattila, Pertti Geometry of sets and measures in Euclidean spaces, Cambridge Studies in Advanced Mathematics, Volume 44, Cambridge University Press, Cambridge, 1995, pp. xii+343 (Fractals and rectifiability) | Article | MR 1333890 | Zbl 0819.28004

[48] Neveu, J. Processus ponctuels, École d’Été de Probabilités de Saint-Flour, VI—1976, Springer-Verlag, Berlin, 1977, p. 249-445. Lecture Notes in Math., Vol. 598 | MR 474493 | Zbl 0439.60044

[49] Olsen, L.; Renfro, Dave L. On the exact Hausdorff dimension of the set of Liouville numbers. II, Manuscripta Math., Volume 119 (2006) no. 2, pp. 217-224 | Article | MR 2215968 | Zbl 1126.28007

[50] Philipp, Walter Some metrical theorems in number theory, Pacific J. Math., Volume 20 (1967), pp. 109-127 | MR 205930 | Zbl 0144.04201

[51] Reversat, Marc Approximations diophantiennes et eutaxie, Acta Arith., Volume 31 (1976) no. 2, pp. 125-142 | MR 427262 | Zbl 0303.10050

[52] Rogers, C. A. Hausdorff measures, Cambridge University Press, London-New York, 1970, pp. viii+179 | MR 281862 | Zbl 0915.28002

[53] Schmidt, Wolfgang M. Metrical theorems on fractional parts of sequences, Trans. Amer. Math. Soc., Volume 110 (1964), pp. 493-518 | MR 159802 | Zbl 0199.09402

[54] Schmidt, Wolfgang M. Badly approximable systems of linear forms, J. Number Theory, Volume 1 (1969), pp. 139-154 | MR 248090 | Zbl 0172.06401

[55] Shepp, L. A. Covering the circle with random arcs, Israel J. Math., Volume 11 (1972), pp. 328-345 | MR 295402 | Zbl 0241.60008

[56] Shepp, L. A. Covering the line with random intervals, Z. Wahrscheinlichkeitstheorie und Verw. Gebiete, Volume 23 (1972), pp. 163-170 | MR 322923 | Zbl 0238.60006

[57] Sprindžuk, Vladimir G. Metric theory of Diophantine approximations, V. H. Winston & Sons, Washington, D.C.; A Halsted Press Book, John Wiley & Sons, New York-Toronto, Ont.-London, 1979, pp. xiii+156 | MR 548467

[58] Tricot, Claude Jr. Two definitions of fractional dimension, Math. Proc. Cambridge Philos. Soc., Volume 91 (1982) no. 1, pp. 57-74 | Article | MR 633256 | Zbl 0483.28010

[59] Williams, David Probability with martingales, Cambridge Mathematical Textbooks, Cambridge University Press, Cambridge, 1991, pp. xvi+251 | Article | MR 1155402 | Zbl 0722.60001

[60] Wirsing, Eduard Approximation mit algebraischen Zahlen beschränkten Grades, J. Reine Angew. Math., Volume 206 (1960), pp. 67-77 | MR 142510 | Zbl 0097.03503